Q: I had a prescription for levothyroxine filled in February and just now noticed that it was for 25 micrograms. It should have been 75 micrograms.
My internist raised the dose to 100 micrograms when my thyroid stimulating hormone came back as 4.99. The pharmacy made a dispensing mistake. (The pharmacist admitted it.) As a result, I have been taking a third of the prescribed dose.
Since this started, my hair has been brittle and falling out, my skin has been thinning and slow to heal, and I’ve experienced muscle and weight loss and sleep disturbances. Do I have any recourse besides letting you know that others should check all their prescriptions carefully? I am happy to have survived this nightmare.
A: We can’t tell you about any legal recourse, but you should contact the corporate office to let them know. We are glad that you are finally back on track with the correct dose. Taking an underdose means you have been living with hypothyroidism. As you learned, that can be a harrowing experience.
Your admonition to check prescriptions conscientiously is critical. Do this BEFORE leaving the pharmacy counter! Dispensing mistakes may involve completely different medications and cause even more havoc in a patient’s life. People have died when they got the wrong medicine.
You can learn more about pharmacy errors and how to protect yourself in our book “Top Screwups Doctors Make and How to Avoid Them.” It is available at libraries or online at www.peoples pharmacy.com.
Q: You recently had a question from a pharmacist whose sister developed ulcers as a result of taking Excedrin Migraine for her headaches. She should consider using the new U.S. Food and Drug Administration-approved injectable called Aimovig. This is a medicine to prevent migraines.
I just had my fifth dose yesterday, and my migraines have improved greatly. The only real side effect is constipation, which can be managed with MiraLAX.
I also have been using Botox every three months, along with trigger point injections and nerve blocks for the past couple of years. I take almotriptan for the migraines I do get now, but they aren’t as bad as they were by a long shot since taking the Aimovig.
My heart breaks for anyone who suffers with debilitating migraines — they are the worst thing I’ve had to deal with.
A: Erenumab (Aimovig) is an important new advance for migraine prevention. The FDA approved it earlier this year. Two similar drugs were approved even more recently: fremanezumab (Ajovy) and galcanezumab (Emgality). These all are injections that patients administer themselves to prevent recurrent migraine headaches.
Q: I have a problem with dry mouth because several of the medications I take cause this side effect. My dentist’s assistant told me about a wonderful product line. I have found Biotene mouthwash and toothpaste to be extremely helpful.
A: Biotene products contain water, glycerin, xylitol, sorbitol and other ingredients designed to lubricate the mouth. Thanks for sharing your success.
Drug-induced dry mouth is a tipoff that you may be taking anticholinergic medications. Such drugs can cause dry mouth, dry eyes and constipation. They also affect brain neurochemistry, which in turn may increase the risk of cognitive impairment and dementia (JAMA Internal Medicine, March 2015). We have included a comprehensive list of anticholinergic drugs at www.peoplespharmacy.com. Ask your doctor if he or she could substitute alternate medicines that will not cause dry mouth symptoms.